Diarrhea that just won't go away?

Redd Remedies 728×90


Notable News

Clostridium difficile (C. diff) – More than Difficult!  Chances are you’ve probably heard of C. diff before, or at least its most common (and least pleasant) side effect – the gut-wrenching diarrhea. I know, I know, here I go talking about poop again, but this is important! C. diff infections are becoming more common every year. Studies tell us that 7,000 people are infected each day, and 300 of those die from the infection. So I say the more we know about C. diff, the better.

Okay, let’s start with the basics – just what is C. diff anyway? It’s short for Clostridium difficile, a disease-causing bacterium that most often appears after a person has taken antibiotics. This happens because the good bacteria that are normally present in the intestines (and which help keep our immunity strong) are also destroyed by antibiotics. Basically, when we take antibiotics to fight infection, they kill a lot of the good bacteria in our gut along with the bad, which disrupts our normally healthy intestinal balance. And C. diff is one of those opportunistic little buggers that will quickly take over and multiply if it has the chance, causing a potentially dangerous infection whose symptoms include severe diarrhea, abdominal cramping and nausea.

Interestingly, another culprit in the C. diff epidemic has come to light. The use of proton pump inhibitors (PPIs) has been associated with a risk for C. diff infection.  PPIs are used to treat gastroesophageal reflux disease (GERD), also known as acid reflux. These drugs suppress the secretion of acid in the stomach. 

But Wait! We Need Our Stomach Acid!  One of the functions of stomach acid is to kill bacteria that comes in with food. When there is not enough stomach acid, as occurs in people taking PPIs, harmful bacteria like C. diff can enter the intestinal tract and quickly multiply.

Can You Say Superbug? Have you heard the term Superbug?  C. diff is a Superbug. Superbugs are bacteria that become resistant to antibiotic treatment, which means that after a while, taking antibiotics won’t do anything to stop the harmful effects of the bug. Antibiotic resistance is largely the result of over-prescribing antibiotics for every little sneeze or sniffle instead of giving the body a chance to fight off the infection on its own, and it’s become a huge concern in the medical community today. I’ll talk about this more in a later post, so stay tuned!

Bottom Line? Our intestinal flora – the friendly bacteria in our intestines – play a major role in our health. One particular probiotic called Saccharomyces boulardii has been found to be especially useful for people with C. diff, particularly those that have recurrent C. diff infections. The reason is because S. boulardii is actually a yeast organism, so it’s not destroyed by antibiotics like most bacteria, which means it can keep working in the body to protect against C. diff – even if you’re taking antibiotics. The bottom line is, maintaining a good balance of beneficial microorganisms (probiotics) in the gut is a vital part of creating digestive health, which as we all know is the foundation for total-body health!

7 Comments

  • Sara Roberts

    Hi There,
    I have just recently become interested in probiotics and digestive health.I do not have horrible digestive problems but I would like to be more regular. I have seen probiotic pills and tried Kefir and yogurt but I just saw probiotic Attune bars at my local grocery store. These bars have live cultures in them and taste great. Have you tried these bars? Do you think I could eat these and benefit like I would from these pills?
    Thanks so much!

  • Trackback: Wow! Bacteria Can Do *That*?! | ReNew Life
  • thummim777

    My husband was recently treated with antibiotics for C-Diff. He seems fine now. However, he had a colonoscopy and the doctor thinks he may still have it. I am waiting to hear the test results from the doctor. Meanwhile I purchased the Senior 30 billion probiotics from Renew Life. Is this the right one to use? He is 80 years old and in good health, other than this problem. If it turns out he still has C-Diff and the doctor puts him on another round of antibiotics, which probiotic should I use? Also, if he just keeps taking probiotics, will the C-Diff infection ever clear up by itself?

  • suemorrison

    I had a once a day normal bowel movement. I went to Mexico 7 years ago, came home with a parasite, and have had chronic diarrhea ever since. Have had 2 colonoscopies, seen an infectious disease specialist, was told through a Dr of Natureoplast medicine that I had the parasite Criptospomodium. Desperate for relief.

  • Cyme thy

    I recently had a very bad case of flue, with fever, upset stomach stomach, diaherah , etc. it lasted about five days, and most symptoms passed, except for the diaherah. I took no antibiotics. Now, 12 days later I still have diaherah. I cannot eat, and if I try, the pain is horrendous. Loratadine does nothing, and the doctor days says to let it run its course. However, I have literally not eaten more than a handful in days. I also have had a problem with food for weeks. Everything taste spoiled, and my mouth is really horribly nasty and dry. If this is something I have to outlast, I will, but if not, then I need help knowing what to do.

    • jsinclaire

      Please join the Community for free here – http://bit.ly/rXcAmw. This is where you can get answers to medically oriented questions. We don’t check the blog for those types of issues. Sorry this is late. Thanks.

      • bwatson

        Bob,
        He would need to consult his health provider on this one. Omega-3s are generally contraindicated when using blood thinners, although situations vary.

Comments are closed.